September 1957

Narcotic Withdrawal Reactions in the Newborn

Author Affiliations

From the Departments of Pediatrics, Boston City Hospital and the Boston University School of Medicine.

AMA Am J Dis Child. 1957;94(3):286-288. doi:10.1001/archpedi.1957.04030040072011

The medical literature contains relatively little concerning narcotic withdrawal reactions in the newborn. Early case reports were published by Pettey,1 who described six cases, and Menninger-Lerchenthal.2 Other case reports have appeared sporadically in foreign journals, but there have been very few in the last 20 years. The early authors seem to have been more concerned with moral, philosophical, and psychiatric aspects of the subject than with the clinical syndrome itself. Goodfriend et al.3 recently reviewed the literature and described 10 additional cases; however, this article appeared in an obstetrical journal and may have been overlooked by pediatricians. These authors summarized the symptoms of narcotic withdrawal reactions in the newborn and expressed the opinion that the condition probably occurs more frequently than published reports would indicate. Their findings suggested that the symptom complex bears a distinct relationship to the duration of addiction in the mother, the quantity of drug

First Page Preview View Large
First page PDF preview
First page PDF preview